Alert archive / Wyoming / Winter Storm Warnings in 2023
Winter Storm Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this winter storm warning at Mar 31, 2023, 3:55 PM MDT for 5 counties in Wyoming. It took effect at Apr 1, 2023, 6:00 AM MDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 3:55 PM MDT (21:55 UTC)
- In effect from
- Apr 1, 2023, 6:00 AM MDT
- Expired
- Apr 2, 2023, 6:00 AM MDT
- In force
- 24 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 116 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Mar 31, 3:12 PM MDT, 43 minutes earlier.
Area forecast discussion, Mar 31, 3:12 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Riverton WY 312 PM MDT Fri Mar 31 2023 .DISCUSSION...(This evening through Friday) Issued at 310 PM MDT Fri Mar 31 2023 Snow across eastern portions of the area associated with yesterday's system will continue to decrease as it pulls farther into the Plains. Meanwhile, an unstable northwest flow will encourage scattered snow showers first across western Wyoming early this afternoon, spreading across the rest of the area through evening. Additionally, westerly upslope flow will help to keep more persistent snowfall going across the western mountains through tonight. Wind will continue to blow across southern Wyoming today, particularly near Rock Springs, which could see gusts approach 50 mph this afternoon. Wind should decrease after sunset as the surface pressure gradient relaxes. Snowfall rates across western Wyoming will begin to increase by mid- Saturday morning as the next trough approaches. This will have decent upper level jet support (115+ knots) favorably situated for accumulating snow across the mountains through Sunday night. This will be most notable in the Tetons, southern Yellowstone NP, and the western Absarokas, which will likely see Winter Storm Warning amounts. Advisory amounts look likely farther south, including Jackson Hole. Most of the snow will remain along and west of the Divide, with lighter amounts across the Bighorns. With the jet position and an increased surface pressure gradient, wind will be the main impact east of the Divide during the same time period. This will be particularly noted across the Wind Corridor from South Pass through Natrona County where gusts over 60 mph are possible Saturday afternoon and evening. Places like Red Canyon and Outer Drive in Casper will likely reach High Wind criteria, but there is less confidence for the Lander Foothills. Have trended the forecast more in line with latest high-res model solutions, which has generally lowered the maximum wind gusts somewhat. Regardless, the potential is there so will likely upgrade to High Wind Warnings. Guidance continues to favor a strong low pressure system quickly approaching from the Pacific Northwest Sunday night. Fairly good agreement between solutions exists, which would bring the low across southern Idaho Monday, northern Colorado Tuesday, and then deepen across the High Plains Wednesday. While details will still need to be ironed out - it appears this could be a significant snow event for much of the area Monday and Tuesday. In particular, central and southern areas would be most favored, with NBM currently showing much of this area with a greater than 50% chance for at least 8 inches of snowfall. && .AVIATION...(For the 18Z TAFS through 18Z Saturday) Issued at 1145 AM MDT Fri Mar 31 2023 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Most terminals will see periods of VFR conditions throughout the TAF period. KPNA, KBPI, and KRKS will see brief periods of VCSH through the period. KJAC will likely see conditions vary between MVFR/VFR for the start of the period. By 08Z Saturday prevailing light snow looks to develop and remain through the remainder of the period. A south wind develops at KJAC overnight with gusts of 20 to 25 knots possible. A northwestern wind develops at KBPI and KPNA for the start of the period, gusts will range from 15 to 25 knots. Winds weaken slightly overnight before returning around 17Z Saturday for the end of the TAF period. KRKS continues to see strong west winds with gusts of 35 to 45 knots. Winds should weaken overnight with gusts around 20 knots by 02Z Saturday. Mountain obscuration will occur for western mountains throughout the TAF period. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Periods of light snow is expected for the first half of the TAF at KCPR, KWRL, and KRIW. KWRL will see light snow continue until 19Z Friday, lingering snow showers will remain in the area until 02Z Saturday. KCPR continues to see west winds with gusts of 25 to 30 knots for the start of the period. Winds weaken overnight before picking back up around 12Z Saturday with SW winds capable of gusts between 35 to 45 knots. KCOD will see a period of SW winds with gusts of 20 to 30 knots around 05Z Saturday, weakening by 12Z. For the end of the TAF period all sites will see winds pick up starting around 17Z Saturday. KCOD, KRIW, and KWRL will see winds pick up with gusts of 20 to 30 knots. KLND and KCPR see gusts pick up significantly with gusts of 40 to 50 knots possible. Mountain obscuration will during the first half of the TAF period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 310 PM MDT Fri Mar 31 2023 Snow showers will continue across much of the are through this evening, though mostly focused across western Wyoming. A few inches are expected across the western mountains overnight tonight. The next system will arrive across the west by mid Saturday morning, increasing the snow rates there through the afternoon. Significant snowfall is expected across the mountains Saturday afternoon through Sunday morning. Otherwise, most of central, northern, and southern areas will remain dry on Saturday. Wind will be a bigger concern there, with gusts over 40 mph across much of this area through Saturday evening. Gusts over 60 mph are possible from South Pass through Natrona County, as well as along the northern portions of the Cody Foothills. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Saturday morning through Sunday morning for WYZ001-012. High Wind Watch from Saturday morning through Sunday morning for WYZ015-018>020. && DISCUSSION...Myers AVIATION...Dziewaltowski FIRE WEATHER...Myers
Hazardous weather outlook, Mar 31, 3:23 AM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 323 AM MDT Fri Mar 31 2023 WYZ001>020-022>030-011300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 323 AM MDT Fri Mar 31 2023 ...Winter Storm Watch for Yellowstone Park and the Tetons Saturday and Sunday morning... ...High Wind Watch for Natrona County, the Green Mountains, Lander Foothills and East Wind River Range Saturday morning to Sunday morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow showers tapering off through the day. Please see Special Weather Statement for Details. Strong winds possible for Sweetwater County today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Sunday...More snow in the west. Strong wind to high possible across portions of central Wyoming, mainly in sections of southern Fremont County and Natrona County. Monday and Tuesday...Increasing snow across much of the region potentially producing widespread accumulating snow and travel impacts. Unseasonably cold. Wednesday...High temperatures 20 to 30 degrees below normal. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:21 AM MDT | Winter Storm Watch | RIW | Fremont, Lincoln, Park, Sublette, Teton | 14 hr |
| Mar 31, 3:55 PM MDT | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 38 hr |
| Mar 31, 4:07 PM MDT | High Wind Warning | RIW | Fremont, Natrona, Sublette, Sweetwater | 29 hr |
Nearby
Winter Storm Warnings in Wyoming, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.